Iowa, 2010

Flood in Iowa, July 1 to 2, 2010

July 1 to 2, 2010 · NWS OAX · 1 event in 1 county or zone

Heavy and persistent rain in June caused flooding of some rivers in western Iowa which carried over into July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy and persistent rain in June caused flooding of some rivers in western Iowa which carried over into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 2:06 PM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 2:06 PM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT WED JUN 30 2010

.DISCUSSION...

LITTLE IN THE WAY OF SENSIBLE WX EXPECTED THRU THE REST OF THE
WORK WEEK. UPPR LVL RIDGE OF HIGH PRESSURE WL KEEP SKIES MOSTLY
CLEAR AND PRECIP FREE. GUIDANCE HAS BEEN RUNNING A BIT TO WARM
OVER THE LAST COUPLE OF DAYS AND SO CONTD THE TREND OF COOLING
TMPS /ESPECIALLY LOWS/ TO NEAR THE LOWER END OF THE GUIDANCE
ENVELOPE. OTHERWISE...UPPER LEVEL RIDGE WL SHIFT E OF THE FA BY
FRI ALLOWING FOR SFC LO PRES TO DVLP OVR THE WRN HI PLAINS AS NEXT
TROF PUSHING INTO THE NRN ROCKIES. THIS SHLD ALLOW THE WINDS TO
REALLY INCREASE OUT OF THE S LEADING TO THE A WINDY DAY. KEPT
FORECAST DRY THRU SAT AS WE STILL PREFER A SLOWER PROGRESSION TO
NRN ROCKIES TROF. SHOWERS AND STORMS LOOK TO MOV INTO THE NW FA
ON SAT NIGHT WITH THE BEST CHC FROM THEN THRU THE DAY ON SUN.
GIVEN THE FAIRLY WEAK FLOW REGIME...DOESN'T LOOK LIKE MUCH IN THE
WAY OF SVR WEATHER WITH THIS SYSTEM...BUT MAYBE SOME DECENT RAIN
IN SOME LOCATIONS. FORECAST WILL HAVE THIS SYSTEM EXITING ON SUN
NIGHT /QUICKER THAN NATIONAL GUIDANCE/ AND HAVE MON THRU WED DRY.
BELIEVE THAT AS DYNAMICS SHIFT E OF SUN NIGHT AND OUTFLOW FM ANY
CONVECTION SHIFTS FM S...SHLD SEE DRY WEATHER SET IN. TMPS WL
TEND TO WARM THRU THE FIRST HALF OF THE WEEKEND...BUT CONVECTION
AND CLDS WL LIKELY KEEP TMPS DOWN FOR SUN INTO EARLY NEXT WEEK.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

DRY AIRMASS AND SUBSIDENCE FROM UPPER RIDGE WILL KEEP SKIES CLEAR.
ONLY EXCEPTION MIGHT BE ISOLATED PATCHY RADIATION FOG IN VALLEYS BUT
PROBABILITY IS TOO LOW TO INCLUDE IN THE TAF FORECASTS.  OTHERWISE
WITH SURFACE HIGH TO THE EAST...SOUTH TO SOUTHEAST WINDS WILL
PREVAIL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jun 30, 3:55 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 PM CDT WED JUN 30 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
455 PM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FLOODING WILL CONTINUE ACROSS PORTIONS OF THE LITTLE SIOUX RIVER
IN WEST CENTRAL IOWA...AND ALONG THE MISSOURI RIVER DOWNSTREAM
FROM PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY.

FLOODING ALONG THE MISSOURI RIVER IS EXPECTED TO CONTINUE
THROUGHOUT NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND THURSDAY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monona

When
July 1, 12:00 AM CST to July 2, 3:45 PM CST
Where
Monona County, Turin to 0.44 mi SW of Moorhead
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
42.020, -95.970

This flooding carried over from June when heavy rain during the morning of June 27th caused flooding of the Little Sioux River. The river near Turin crested at around 24.5 feet during the early morning hours of June 30. Flood stage is 20 feet. The river was above flood stage near Turin from the early evening of June 27th through July 2nd. A levee along the river protected significant flooding although some agricultural lowlands were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233958.